Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

May 23, 2020Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 3:15 PM MDT for Laramie County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2020, 3:15 PM MDT (21:15 UTC)
Expired
May 23, 2020, 4:00 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS55 KCYS 232115
SVRCYS
WYC021-232200-
/O.NEW.KCYS.SV.W.0004.200523T2115Z-200523T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
315 PM MDT Sat May 23 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Laramie County in southeastern Wyoming...

* Until 400 PM MDT.

* At 314 PM MDT, a severe thunderstorm was located 9 miles southeast
  of Gun Barrel, or 29 miles northeast of Cheyenne, moving east at 15
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4125 10436 4138 10439 4157 10410 4157 10405
      4123 10406
TIME...MOT...LOC 2114Z 253DEG 13KT 4132 10428 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
393 
WWUS55 KCYS 232138
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Sat May 23 2020

WYC021-232200-
/O.CON.KCYS.SV.W.0004.000000T0000Z-200523T2200Z/
Laramie WY-
338 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL LARAMIE COUNTY...

At 338 PM MDT, a severe thunderstorm was located near Albin, or 27
miles west of Kimball, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4128 10427 4143 10431 4157 10410 4157 10405
      4126 10406
TIME...MOT...LOC 2138Z 253DEG 13KT 4135 10417 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
068 
WWUS55 KCYS 232154
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Sat May 23 2020

WYC021-232204-
/O.EXP.KCYS.SV.W.0004.000000T0000Z-200523T2200Z/
Laramie WY-
354 PM MDT Sat May 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4128 10427 4143 10431 4157 10410 4157 10405
      4126 10406
TIME...MOT...LOC 2154Z 253DEG 13KT 4136 10411 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM MDT, 55 minutes earlier.

Area forecast discussion, May 23, 2:20 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat May 23 2020

VFR anticipated at all terminals to start the next 6 hour period.
Low clouds should dissipate over the northern Nebraska Panhandle
the next 1-2 hours ahead of the developing TS/VCTS expected later
this afternoon and evening. Fluctuations at terminals between MVFR
and VFR can be expected when VCTS and TS occur. Looking at short
term hi-res models for VCSH and associated convection to start
near the 19Z- 20Z time, moving from southwest to northeast.
Amendments may be necessary in the event that convection begins to
bow out and form a cluster by afternoon and evening. Expect gusty
winds 15-25 knots at times, with the NE Panhandle terminals
experiencing up to 30 knot wind gusts by 0Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 23, 1:57 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
157 PM MDT Sat May 23 2020

WYZ118-119-232030-
Central Laramie County WY-East Laramie County WY-
157 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 230
PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles northeast of Cheyenne. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4118 10460 4130 10468 4145 10451 4123 10437
TIME...MOT...LOC 1956Z 232DEG 3KT 4126 10457

Hammer
Special weather statement, May 23, 2:22 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT Sat May 23 2020

WYZ108-232115-
Goshen County WY-
222 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Meriden Rest Area, or 34 miles south of
Torrington, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4157 10437 4157 10454 4176 10446 4169 10413
TIME...MOT...LOC 2022Z 208DEG 10KT 4161 10443

Hammer
Special weather statement, May 23, 2:52 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT Sat May 23 2020

WYZ107-108-232130-
East Platte County WY-Goshen County WY-
252 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4174 10457 4182 10476 4206 10467 4194 10425
TIME...MOT...LOC 2052Z 204DEG 10KT 4181 10463

Hammer
Special weather statement, May 23, 2:57 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Sat May 23 2020

WYZ118-119-232145-
Central Laramie County WY-East Laramie County WY-
257 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gun Barrel, or 26 miles northeast of Cheyenne, moving
east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Albin and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4140 10447 4156 10423 4156 10413 4138 10406
      4125 10406 4122 10441
TIME...MOT...LOC 2057Z 256DEG 12KT 4133 10435

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:57 PM MDTSpecial Weather StatementCYSLaramie33 min
May 23, 2:22 PM MDTSpecial Weather StatementCYSGoshen53 min
May 23, 2:52 PM MDTSpecial Weather StatementCYSGoshen38 min
May 23, 2:57 PM MDTSpecial Weather StatementCYSLaramie48 min
May 23, 3:27 PM MDTSpecial Weather StatementCYSGoshen48 min
May 23, 3:35 PM MDTSevere Thunderstorm WarningCYSGoshen40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.